Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 86, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 5, 2021, 6:11 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2021, 6:11 PM MDT (00:11 UTC)
- Expired
- Jul 5, 2021, 7:15 PM MDT
- In force
- 64 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 19 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:25 PM MDT | TSTM WND GST 60 | 8 Ssw Union Center, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2247 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
682 WUUS53 KUNR 060011 SVRUNR SDC093-103-060115- /O.NEW.KUNR.SV.W.0086.210706T0011Z-210706T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Rapid City SD 611 PM MDT Mon Jul 5 2021 The National Weather Service in Rapid City has issued a * Severe Thunderstorm Warning for... Southeastern Meade County in west central South Dakota... Northeastern Pennington County in west central South Dakota... * Until 715 PM MDT. * At 610 PM MDT, a severe thunderstorm was located 3 miles northwest of Viewfield, or 21 miles northeast of Rapid City, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Viewfield around 615 PM MDT. Curlew Lake around 620 PM MDT. Elm Springs around 630 PM MDT. Other locations in the path of this severe thunderstorm include Creighton. This includes Interstate 90 in South Dakota between Mile Markers 69 and 124. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4414 10312 4452 10304 4454 10201 4388 10202 TIME...MOT...LOC 0010Z 276DEG 44KT 4425 10290 HAIL...<.75IN WIND...60MPH $$ JC
3 follow-up statements
217
WWUS53 KUNR 060032
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
632 PM MDT Mon Jul 5 2021
SDC093-103-060115-
/O.CON.KUNR.SV.W.0086.000000T0000Z-210706T0115Z/
Meade SD-Pennington SD-
632 PM MDT Mon Jul 5 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN MEADE AND NORTHEASTERN PENNINGTON COUNTIES...
At 632 PM MDT, severe thunderstorms were located along a line
extending from 3 miles south of Union Center to 5 miles southwest of
Elm Springs to 3 miles east of New Underwood, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Elm Springs, Wicksville, Wasta, Creighton and Wall.
This includes Interstate 90 in South Dakota between Mile Markers 71
and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4411 10299 4433 10299 4452 10300 4454 10201
4388 10202
TIME...MOT...LOC 0032Z 268DEG 30KT 4451 10267 4428 10264 4410 10277
HAIL...<.75IN
WIND...60MPH
$$
JC284
WWUS53 KUNR 060051
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
651 PM MDT Mon Jul 5 2021
SDC093-103-060115-
/O.CON.KUNR.SV.W.0086.000000T0000Z-210706T0115Z/
Meade SD-Pennington SD-
651 PM MDT Mon Jul 5 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN MEADE AND NORTHEASTERN PENNINGTON COUNTIES...
At 650 PM MDT, a severe thunderstorm was located 8 miles east of Elm
Springs, or 40 miles northwest of Philip, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Elm Springs and Creighton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4415 10263 4435 10276 4452 10276 4454 10201
4411 10202
TIME...MOT...LOC 0050Z 269DEG 42KT 4434 10236
HAIL...0.75IN
WIND...60MPH
$$
JC664
WWUS53 KUNR 060110
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
710 PM MDT Mon Jul 5 2021
SDC093-103-060119-
/O.EXP.KUNR.SV.W.0086.000000T0000Z-210706T0115Z/
Meade SD-Pennington SD-
710 PM MDT Mon Jul 5 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE AND
NORTHEASTERN PENNINGTON COUNTIES WILL EXPIRE AT 715 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4415 10263 4435 10276 4452 10276 4454 10201
4411 10202
TIME...MOT...LOC 0109Z 276DEG 44KT 4432 10206
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:40 PM MDT, 31 minutes earlier.
Area forecast discussion, Jul 5, 5:40 PM MDT, 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 540 PM MDT Mon Jul 5 2021 .DISCUSSION...(This Evening Through Monday) Issued at 148 PM MDT Mon Jul 5 2021 Main fcst challenge with this aftns package deals with impending convection and just how severe it will be along with areas of potentially heavy rain. Then...dealing with rain chances later on during the week. Currently exiting 500hpa wave creating strong/severe storms across central SD and our far SE CWA. Morning Corfidi vectors show that storm motion was slow...so locally heavy rain possible with storms. Western SD/NE WY awaits next in series of shortwaves rotating around 500hpa ridge...now moving through central WY with lightning now being seen with hi-res satellite imagery showing towering cu developing just to west of CWA in WY. Models cont to show increasing PWATs of 1.50" to 1.75" across area by 00z Tuesday. CAPE increases to around 1500 j/kg but shear still remains rather anemic...so while a supercell can't be ruled out...expecting more multi-cellar type of convection with wind and heavy rain based on slow storm motion/850hpa dwpt advection. One interesting thing of note was 12Z NAM-12 was showing an area of almost stratiform pcpn on backside of exiting wave Tuesday morning associated with 700hpa trowel type feature. GFS kinda/sorta hinted at this when looking at 700hpa theta-e forcing fields...but it didn't play out in pcpn fcst. Held onto pcpn a little longer overnight due to this...but not as long as NAM-12 would indicate. For the reminder of the week, the challenge is the models latching onto the "ring of fire" pattern with the western CONUS ridge and waves riding over the top...bringing chances of nocturnal convection to the area. Temperatures will be sub-seasonal for Tuesday...then begin to climb heading to the warmest day of the week on Thursday. Another front dropping through will cool things off to more seasonal temps on Friday and into the weekend. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 530 PM MDT Mon Jul 5 2021 Ongoing showers and thunderstorms will continue for the KRAP terminal through 03z Tuesday before diminishing. Showers and thunderstorms may build back into the KGCC terminal between 02z and 04z Tuesday. Otherwise VFR cigs will will remain in place through valid fcst period...with isold MVFR cigs in and near stronger showers/storms during the evening. Winds will also be strong and gusty in and near storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Hintz AVIATION...Hintz
Hazardous weather outlook, Jul 5, 5:42 AM MDT, 12 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 542 AM MDT Mon Jul 5 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 542 AM MDT Mon Jul 5 2021 /642 AM CDT Mon Jul 5 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a risk for strong to severe thunderstorms later this afternoon and evening across much of northeast Wyoming and western South Dakota. The highest risk will be over the Black Hills area and the adjacent plains to the east. Large hail and strong wind gusts will be the main threats from any severe storms, with some heavy rain also expected. The grassland fire danger index will be in the high category this afternoon from the northwest into west central South Dakota plains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a lingering chance for thunderstorms from the Black Hills area eastward on Tuesday. The threat for severe thunderstorms is low, but an isolated strong storm with hail and gusty winds is possible, mainly from the Black Hills to south central South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 5, 5:23 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
523 PM MDT MON JUL 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND GST 15 SSE MISSION 43.10N 100.60W
07/05/2021 M51 MPH TODD SD MESONET
0451 PM NON-TSTM WND GST 1 NE ECHETA 44.47N 105.84W
07/05/2021 M50 MPH CAMPBELL WY MESONET
0456 PM TSTM WND GST 27 WNW CASTLE ROCK 45.14N 103.91W
07/05/2021 M50 MPH BUTTE SD MESONET
0503 PM TSTM WND GST 8 W JEWEL CAVE 43.73N 103.99W
07/05/2021 M62 MPH CUSTER SD MESONET
&&
CALDERONLocal storm report, Jul 5, 5:31 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT MON JUL 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST 7 WSW HOOVER 45.07N 103.40W
07/05/2021 M53 MPH BUTTE SD MESONET
&&
CALDERONSpecial weather statement, Jul 5, 5:35 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
535 PM MDT Mon Jul 5 2021
SDZ026>030-041-074-060000-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Central Black Hills SD-
Southern Black Hills SD-Rapid City SD-
535 PM MDT Mon Jul 5 2021
...STRONG THUNDERSTORMS OVER CENTRAL CUSTER...NORTHEASTERN FALL RIVER
AND SOUTHWESTERN PENNINGTON COUNTIES...
At 534 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Medicine Mountain to Wind Cave
National Park to 2 miles west of Maverick Junction. Movement was east
at 35 mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Hot Springs, Custer, Hill City, Keystone, Oral, Fairburn, Hayward,
Rockerville, Wind Cave National Park, Mount Rushmore National
Memorial, Stockade Lake, Legion Lake, Crazy Horse Memorial, State
Game Lodge, Blue Bell, Sheridan Lake and Custer State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
LAT...LON 4403 10339 4364 10310 4339 10309 4332 10349
4357 10356 4390 10375
TIME...MOT...LOC 2334Z 264DEG 31KT 4390 10364 4361 10344 4339 10344
JCSpecial weather statement, Jul 5, 5:46 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
546 PM MDT Mon Jul 5 2021
SDZ002-060015-
Perkins SD-
546 PM MDT Mon Jul 5 2021
...STRONG THUNDERSTORM OVER NORTH CENTRAL PERKINS COUNTY...
At 546 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Haynes, or 10 miles southeast of Hettinger, moving
east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
White Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
LAT...LON 4580 10214 4582 10259 4595 10265 4595 10219
4594 10218
TIME...MOT...LOC 2346Z 259DEG 31KT 4588 10251
JCLocal storm report, Jul 5, 5:49 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
549 PM MDT MON JUL 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 1 SSE STURGIS 44.40N 103.50W
07/05/2021 E60 MPH MEADE SD SOCIAL MEDIA
&&
CALDERONLocal storm report, Jul 5, 6:10 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
610 PM MDT MON JUL 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 11 NNW PRAIRIE CITY 45.68N 102.89W
07/05/2021 E1.00 INCH PERKINS SD PUBLIC
&&
POJORLIEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:23 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 37 min |
| Jul 5, 6:26 PM MDT | Special Weather Statement | UNR | Custer | 34 min |
| Jul 5, 6:41 PM MDT | Special Weather Statement | UNR | Perkins | 34 min |
| Jul 5, 7:17 PM MDT | Special Weather Statement | UNR | Haakon | 28 min |
| Jul 6, 5:08 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Perkins | 67 min |
| Jul 6, 5:16 PM MDT | Special Weather Statement | UNR | Fall River | 29 min |
| Jul 6, 5:58 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade, Perkins | 60 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.